Alert archive / Hawaii / High Surf Warnings in 2020
High Surf Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 25, 2020, 3:45 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2020, 3:45 PM HST (01:45 UTC)
- Expired
- Feb 26, 2020, 4:03 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WHHW40 PHFO 260145 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 345 PM HST Tue Feb 25 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... HIZ001>003-007-008-012-013-017-019-020-261445- /O.UPG.PHFO.SU.Y.0014.000000T0000Z-200226T1600Z/ /O.NEW.PHFO.SU.W.0005.200226T0145Z-200226T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 345 PM HST Tue Feb 25 2020 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Surf of 22 to 28 feet along north and west facing shores of Niihau and Kauai, as well as north facing shores of Oahu, Molokai, and Maui. Surf of 12 to 16 feet for west facing shores of Molokai. * WHERE...North and west facing shores of Niihau and Kauai. North facing shores of Oahu, Molokai, and Maui. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ025-261445- /O.EXB.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/ Big Island North and East- 345 PM HST Tue Feb 25 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf building to 12 to 16 feet this evening. * WHERE...North facing shores of the Big Island. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ006-261445- /O.EXT.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/ Waianae Coast- 345 PM HST Tue Feb 25 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf building to 12 to 16 feet this evening. * WHERE...West facing shores of Oahu. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
1 follow-up statement
710 WHHW40 PHFO 261403 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 403 AM HST Wed Feb 26 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .Advisory-level surf will continue along exposed north and west facing shores today as the large northwest swell that peaked late yesterday slowly eases. HIZ001>003-007-008-012-013-017-019-020-270315- /O.CAN.PHFO.SU.W.0005.000000T0000Z-200226T1600Z/ /O.EXA.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 403 AM HST Wed Feb 26 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui will be 14 to 18 feet today, lowering to 7 to 10 feet tonight. Surf along west facing shores of Oahu and Molokai will be 8 to 12 feet today, lowering to 4 to 8 feet tonight. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ025-261515- /O.CAN.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/ Big Island North and East- 403 AM HST Wed Feb 26 2020 ...HIGH SURF ADVISORY IS CANCELLED... Surf has lowered below warning levels along north facing shores. $$ HIZ006-270315- /O.CON.PHFO.SU.Y.0014.000000T0000Z-200227T0400Z/ Waianae Coast- 403 AM HST Wed Feb 26 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf will be 8 to 12 feet today, lowering to 4 to 8 feet tonight. * WHERE...West facing shores of Oahu. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 25, 10:02 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Feb 25, 10:02 AM HST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1002 AM HST Tue Feb 25 2020 .SYNOPSIS... Moderate to breezy trade winds are expected through midweek. Clouds and showers will favor windward areas, especially through the overnight and early morning periods. Rainfall chances are expected to trend up Thursday through the weekend as an upper disturbance moves over the area. This combined with increasing trade winds will translate to a wet and windy pattern this weekend, which may continue through early next week. && .DISCUSSION... High pressure northeast of the state will drive moderate to breezy trade winds today. Visible satellite and radar show upstream clouds and showers that filled in across the smaller islands early this morning, which are beginning to decrease as we move to the midday diurnal minimum. None the less, mostly cloudy to partly sunny skies with scattered showers will persist through the day windward, with some clearing and fewer showers leeward. 12Z soundings show weak inversions around 7-8 kft in elevation and precipitable water from 0.9 inches at Lihue to 1.32 inches at Hilo. Water vapor imagery shows a building upper ridge over the state supporting a more stable weather regime in the short term. Trade wind speeds are expected to increase over the next 24 hours as the high northeast of the area strengthens. Stronger winds will keep the incoming windward showers coming in, with leeward sides of the smaller islands seeing an increase in showers as well likely beginning later this afternoon or tonight. By Wednesday night, an upper low centered northeast of Hawaii begins to track westward towards our area. At the surface, the high to the northeast will give way to a strengthening high to the north (closer to Hawaii). Both actions will set us up active weather and strong trade winds by the end of work week and through this weekend. The core of the low with move onto the eastern end of the state with 500 mb temperatures falling to around -17 C Friday night, which will ramp up the instability. Moisture will initially be limited with PWs only around 1 inch, but will increase to around 1.5-1.6 inches through the weekend with the low remaining nearly stationary. Trade winds will also boost up as the high to the north strengthens to 1040 mb allowing advisory strength winds over portions of or the entire state this weekend. There will also be the potential for thunderstorms given the instability and clouds will be deep enough to support snowfall on Big Island summits and potentially Haleakala as well (snow level should be around 10 kft Friday night). Both long range GFS and ECMWF show the upper low gradually filling in and lifting away to the north and winds taper off slightly around Monday-Tuesday next week. && .AVIATION... High pressure far to the northeast of Hawaii will keep the east- northeast tradewind pattern around through this forecast period. The winds will probably strengthen a bit today. This may lead to an AIRMET for low-level turbulence. We will monitor that situation and issue that AIRMET if necessary. Also expect isolated showers which will mainly affect the windward slopes but a few of these showers may spill over to leeward areas. The showers on the windward slopes should only create passing MVFR conditions, at least for now, so there is no need for an AIRMET related to these showers. VFR conditions will prevail elsewhere. && .MARINE... High pressure will strengthen far northeast of the islands over the next couple days, resulting in increasing trade winds across the coastal waters. This in combination with an incoming large long-period northwest swell will bring Small Craft Advisory (SCA) conditions to most marine zones by late today or tonight, then continue into early next week for most areas. The trades will become even stronger late in the week and this weekend as an even stronger high builds north of the state, with near-Gale to Gale force winds likely across much of the marine area. A large long-period northwest swell arrived at the NOAA buoys northwest of Hawaii early this morning and will fill in from northwest to southeast across the island chain today. The swell is expected to peak late this afternoon through this evening, then gradually lower late tonight through Wednesday night. The latest buoy observations show the swell timing and predicted height are nearly spot on with the WW3 forecast guidance. This swell is expected to result in high-end advisory level surf, and could be close to warning levels at the peak of the event. We will continue to monitor the buoys for potential upgrade to a warning. Another long-period, but slightly smaller northwest swell is expected to build Wednesday night and Thursday, peak Thursday night, then gradually lower Friday through Sunday. Advisory level surf is expected with this swell along north and west facing shores. Short period choppy surf along east facing shores will gradually rise through the week and become rather large by the weekend due to strengthening trade winds. Advisory level surf is likely by the weekend, with possible warning level surf Sunday through early next week. There will also be a series of small background south swells during the next 7 days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Wednesday for north and west facing shores of Niihau, Kauai, Oahu, Molokai and for north facing shores of Maui. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Friday for Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Foster AVIATION...Chevalier MARINE...TS
Nearby
High Surf Warnings in Hawaii, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.